Hail, Mora
- When
- June 5, 12:30 PM MST to 12:45 PM MST
- Where
- Mora County, 1.81 mi WSW of Naranjos
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.160, -105.010
Hail lasted for about 45 minutes and the largest stone was the size of a quarter.
A backdoor cold front brought an increase in moisture as it made its way south and westward across eastern portions of New Mexico. An upper level shortwave trough was also present which further increased the chances for storm activity.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A backdoor cold front brought an increase in moisture as it made its way south and westward across eastern portions of New Mexico. An upper level shortwave trough was also present which further increased the chances for storm activity. Scattered to numerous showers and thunderstorms developed throughout the afternoon and evening hours with numerous severe reports. Large hail and severe winds were reported across much of the area from Quay County south through Curry and Roosevelt counties. Power lines were downed across several areas of Roosevelt County. Accumulations of smaller hail along Interstate 25 at La Bajada Hill south of Santa Fe resulted in a jack-knifed semi-trailer and a roll over crash.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 5, 11:01 AM MST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1201 PM MDT WED JUN 5 2013 .AVIATION... 18Z TAF CYCLE FRONT HAS PUSHED INTO THE RGV AS TSRA STARTING TO ERUPT OVER THE NORTHWEST THIRD. A SECOND BOUNDARY WITH MUCH COOLER AIR PUSHING INTO FAR NE NM WITH MVFR TO IFR CIGS IN ITS WAKE. THIS BOUNDARY NOT WELL DEPICTED BY MODELS AND COULD POTENTIALLY REACH KTCC BETWEEN 20-22Z. SCT TSRA WITH MVFR CIGS/VBSY AND SFC WND GUSTS TO 45 KT AND POTENTIAL FOR SMALL HAIL TO OCCASIONALLY OBSCURE MTS CENTRAL AND WEST AND WILL TRACK GENLY EAST. MVFR CIGS TO FILL IN OVER THE NORTHEAST AND EAST CENTRAL PLAINS AFT 02Z WITH CIGS BECOMING IFR AND AREAS OF BR THEREAFTER. GUSTY EAST WIND INTO THE RGV WILL DECREASE SOMEWHAT AFT 18Z BUT SHOULD RETURN BY 00Z. && .PREV DISCUSSION...1049 AM MDT WED JUN 5 2013... MESOSCALE CONVECTIVE SYSTEM THAT ROLLED THROUGH EASTERN CO...OK...AND TX LAST NIGHT HELPED PROPAGATE THE FRONT FARTHER SOUTH AND WEST THAN MODELS WERE INDICATING. HIGHER DEWPOINTS HAVE CONSEQUENTLY SOARED IN SOME CENTRAL AREAS AHEAD OF SCHEDULE...AND THIS WILL LIKELY MODERATE HEATING TODAY CENTRAL TO EASTERN ZONES. HAVE TWEAKED TEMPERATURES DOWN...INCREASED DEWPOINTS...AND ADJUSTED WINDS TO BE MORE IN LINE WITH CURRENT CONDITIONS. THIS MAY ALSO CARRY THE THREAT FOR STORMS...SOME EVEN SEVERE...TOWARD THE EAST SLOPES OF THE SANGRES...CENTRAL HIGHLANDS...AND STILL OVER THE EAST CENTRAL TO SOUTHEASTERN PLAINS. NEW ZONES WILL BE OUT MOMENTARILY. 52 .PREV DISCUSSION...539 AM MDT WED JUN 5 2013... .AVIATION... 12Z TAF CYCLE BACK DOOR FRONT/OUTFLOW BOUNDARY EXTENDS FROM THE EAST SLOPES OF THE SANGRE DE CRISTOS SOUTHEASTWARD TO KCVN. SCT MVFR CIGS DVLPING BEHIND IT...WHICH WILL IMPACT TAF SITE TCC FOR A FEW HOURS. SCT STRONG TO SEVERE TSRA WILL DEVELOP ALONG AND BEHIND THE BOUNDARY IN EASTERN NM MAINLY AFT 19-20Z. LARGE HAIL AND WIND GUSTS IN EXCESS OF 50KT POSSIBLE. TAF SITES KLVS AND KTCC HAVE THE GREATEST POTENTIAL AT SEEING TSRA...THOUGH KROW MAY HAVE A CHANCE LATE. FRONT WILL PUSH WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN BETWEEN 00-02Z...RESULTING IN CANYON WINDS AT KABQ AND KSAF...WITH GUSTS TO 30-35KT POSSIBLE. LOW CLOUDS WILL REDEVELOP ALONG AND EAST OF THE CENTRAL MT CHAIN AFT 06Z THU WITH IFR OR LIFR CIGS LIKELY. MT OBSCURATIONS POSSIBLE. 34 .PREV DISCUSSION...329 AM MDT WED JUN 5 2013... ...SEVERE THUNDERSTORMS POSSIBLE IN THE EAST TODAY WITH DRY THUNDERSTORMS IN THE WEST... A BACK DOOR COLD FRONT WILL BRING SOME MOISTURE FOR THUNDERSTORMS AS IT BANKS UP AGAINST THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN TODAY...THEN INTO THE CENTRAL VALLEY TONIGHT. ALOFT...A SHORTWAVE SWIRLING ON WATER VAPOR IMAGERY OVER W AZ EARLY THIS MORNING WILL GRADUALLY SHIFT EASTWARD ACROSS NEW MEXICO TODAY. SINCE MOISTURE WILL BE LIMITED IN THE WEST...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS SHOULD FAVOR LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THE EAST CENTRAL AND FAR EASTERN PLAINS...WHERE SUFFICIENT SHEAR AND INSTABILITY ARE EXPECTED. LIKE YESTERDAY...THE UPPER LEVEL SYSTEM SHOULD BE ABLE TO TRIGGER A FEW DRY AND GUSTY THUNDERSTORMS MAINLY WEST OF THE CENTRAL MOUNTAIN CHAIN TODAY. THE COLD FRONT WILL PUSH THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN WITH EAST CANYON WIND GUSTS IN THE 15 TO 25 MPH TONIGHT. THE BACK DOOR COLD FRONT IS EXPECTED TO INCREASE AFTERNOON HUMIDITIES IN THE CENTRAL VALLEY AND ALONG THE EAST SLOPES OF THE CONTINENTAL DIVIDE AROUND 5 TO 15 PERCENT THURSDAY ABOVE TODAYS READINGS. THIS SHOULD ENABLE A MIXTURE OF WET AND DRY THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON...AND THESE CELLS COULD BECOME SCATTERED FOR A TIME. THE FARTHER WEST YOU GO THE MORE LIKELY CELLS WILL PRODUCE MORE WIND THAN RAIN. OTHERWISE...SCATTERED TO NUMEROUS THUNDERSTORMS SHOULD FAVOR THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGH PLAINS THURSDAY AFTERNOON...BEFORE SCATTERED ACTIVITY SHIFTS SOUTHEASTWARD ACROSS THE PLAINS DURING THE EVENING AND OVERNIGHT. CONVECTION IN THE EAST SHOULD PUSH A GUSTY SOUTHEAST CANYON WIND INTO THE CENTRAL VALLEY AGAIN THURSDAY NIGHT. A FEW SCATTERED TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY AFTERNOON AND EVENING ACROSS THE EAST. AS NORTHWEST FLOW ALOFT PERSISTS...MOISTURE WILL RECYCLE FRIDAY WITH ANOTHER ROUND OF MAINLY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS FAVORING THE CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS. ACTIVITY FARTHER WEST WILL GENERALLY BE MORE ISOLATED...EXCEPT FOR SCATTERED COVERAGE ALONG THE EAST SLOPES OF THE SOUTHWEST MOUNTAINS DUE TO A LITTLE BETTER POOLING OF LOW LEVEL MOISTURE. YET AGAIN...SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING FROM THE EAST SLOPES OF THE SOUTH CENTRAL MOUNTAINS EASTWARD ACROSS THE SOUTHEAST PLAINS. GFS AND ECMWF INDICATE DRIER AIR WILL SHIFT OVER THE AREA FROM THE NORTHWEST ON SATURDAY IN THE WAKE OF AN UPPER LEVEL TROUGH THAT WILL EJECT EASTWARD FROM THE NORTHERN AND CENTRAL ROCKIES FRIDAY NIGHT. THERE IS A SLIGHT CHANCE THAT ENOUGH MOISTURE WILL LINGER FOR A FEW THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN SATURDAY AFTERNOON. THEN...A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD OVER THE NM/AZ BORDER ON SUNDAY EFFECTIVELY ELIMINATING ANY CHANCE OF PRECIPITATION. AFTER FALLING TEMPERATURES IN THE WAKE OF THE BACK DOOR COLD FRONT TODAY AND THURSDAY...TEMPERATURES WILL BEGIN TO REBOUND FRIDAY BEFORE CLIMAXING SUNDAY AND MONDAY WITH READINGS 6 TO 12 DEGREES ABOVE NORMAL. MODELS SUGGEST THE UPPER HIGH COULD SHIFT EAST OF THE FORECAST AREA GRADUALLY ON MONDAY AND TUESDAY AS AN UPPER LOW OFF THE CA COAST SHIFTS NORTHEASTWARD ACROSS THE NORTHERN AND CENTRAL ROCKIES. THIS WOULD ALLOW SOME MOISTURE TO SEEP NORTHWARD INTO THE STATE. ALTHOUGH THIS MOISTURE LOOKS FAIRLY LIMITED IN RECENT MODEL RUNS...IT SHOULD BE ENOUGH FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY FROM THE CONTINENTAL DIVIDE TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. TEMPERATURES MAY ALSO COOL SOME BY TUESDAY AS THE RIDGE AXIS SHIFTS OVER TX. 44 .FIRE WEATHER... FORECAST REMAINS ON TRACK THIS MORNING. CONTINUE TO EXPECT AN INCREASE IN MOISTURE FROM EAST TO WEST TODAY AND TONIGHT...PERHAPS TO THE CONTINENTAL DIVIDE...OR EVEN FURTHER. FRONTAL/OUTFLOW BOUNDARY HAS PUSHED THROUGH TUCUMCARI AND LAS VEGAS THIS MORNING. DEWPOINTS... AND CONSEQUENTLY RELATIVE HUMIDITIES... HAVE COME UP CONSIDERABLY BEHIND THE FRONT. THOUGH THE FRONT MAY SLOW SOME DURING PEAK HEATING...IT WILL CONTINUE TO SLIDE SOUTH AND WEST THIS AFTERNOON. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP ALONG THE FRONT AS IT BACKS UP TO THE SANGRE DE CRISTO MOUNTAINS. STORMS WILL THEN MOVE EAST OR SOUTHEAST THIS EVENING ACROSS THE PLAINS...WHERE MANY AREAS SHOULD SEE BENEFICIAL RAINFALL. OUTFLOW BOUNDARIES WILL REINFORCE THE FRONT THIS EVENING AND SEND IT SURGING WESTWARD THROUGH THE GAPS OF THE CENTRAL MOUNTAIN CHAIN. STRONG GAP WINDS WILL SEND THE LOW LEVEL MOISTURE AT LEAST TO THE CONTINENTAL DIVIDE. THUS...HUMIDITY RECOVERIES TONIGHT WILL BE GOOD TO EXCELLENT FROM THE RIO GRANDE VALLEY EAST...AND FAIR ACROSS MUCH OF THE WEST...QUITE AN IMPROVEMENT FROM THIS MORNING. MIXING HEIGHTS WILL LOWER BEHIND THE FRONT...THUS LOOK FOR LOWER VENT RATES TODAY ACROSS THE NORTHEAST...AND ACROSS MUCH OF THE EAST ON THURSDAY. ADDITIONALLY TODAY...A FEW VIRGA SHOWERS OR DRY THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE WEST...WHICH WILL RESULT IN GUSTY AND ERRATIC WINDS. THOUGH EASTERN AREAS WILL GET A BIG BOOST IN HUMIDITIES TODAY...MINIMUM HUMIDITIES ACROSS THE WEST WILL BE 5 TO 10 PERCENT. THE INFLUX OF LOW LEVEL MOISTURE WILL SET THE STAGE FOR THURSDAY. A MIX OF WET AND DRY STORMS WILL BE IN STORE...WITH THE WET/DRY BOUNDARY DEPENDENT ON WHERE THE FRONT STALLS. SUFFICE TO SAY...DRIER STORMS ARE EXPECTED THE FURTHER WEST YOU GO. WET STORMS WILL PREVAIL FROM THE CENTRAL MTNS EAST. MIXING HEIGHTS AND THEREBY VENT RATES WILL INCREASE ON FRIDAY AS BREEZY SOUTHERLY WINDS RETURN ACROSS THE EAST. DRIER AIR ALOFT WILL ATTEMPT TO MIX DOWN ACROSS NORTHWEST NM ...BUT MODELS ARE HAVING A HARD TIME RESOLVING HOW DRY IT MAY GET...WITH THE GFS/EURO MORE BULLISH THAN THE NAM. OTHERWISE...STILL ENOUGH MOISTURE ACROSS THE EASTERN PLAINS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. COULD BE SOME DRY THUNDERSTORMS ON THE WESTERN FRINGES OF THE MOISTURE. SATURDAY AND SUNDAY AND INTO EARLY NEXT WEEK LOOK TO BE QUITE WARM...WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL AS WE TRANSITION OUT OF NORTHWESTERLY FLOW AND THE UPPER HIGH BUILDS OVERHEAD. AS SUCH...DRIER CONDITIONS APPEAR TO BE ON TAP...THOUGH THE PSEUDO DRYLINE WILL CONTINUE TO DIURNALLY WAFFLE AROUND THE FAR EASTERN PLAINS. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 552 AM MDT WED JUN 5 2013 NMZ501>540-061200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 552 AM MDT WED JUN 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ON THE EAST CENTRAL AND FAR EASTERN PLAINS WHERE DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. AREAS OF SMOKE FROM THE TRES LAGUNAS FIRE NEAR TERERRO AND THE THOMPSON RIDGE FIRE NORTH OF JEMEZ SPRINGS MAY REDUCE VISIBILITIES TO 3 MILES OR LESS AND IMPACT AIR QUALITY IN THE VICINITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...SOME STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THE EASTERN PLAINS THURSDAY AND FRIDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR SOUTHERN UNION...HARDING...EASTERN SAN MIGUEL...QUAY...DE BACA...CURRY...ROOSEVELT AND CHAVES COUNTIES DUE TO SEVERE THUNDERSTORMS. 44
The Albuquerque radar (KABX), 199 km away, was scanning. The volume nearest the first event began at 19:29 UTC.
12 thunderstorm wind, 10 hail, 2 dust storm. Local standard time, as filed.
Hail lasted for about 45 minutes and the largest stone was the size of a quarter.
Quarter size hail reported near Pendaries.
Golf ball size hail broke windows and damaged a tree and nearby barn about 6 miles north-northeast east of Logan.
Golf ball size hail covered the ground about 4 miles north of Porter.
Nickel hail near Porter.
Nickel hail near Bard.
Ping pong hail 4 miles north northwest of Bard.
Heavy rain, high winds, and large hail associated with a storm a few miles east southeast of Porter produced ping pong ball size hail and estimated northerly wind gusts around 50-60 mph.
Nickel hail covered the ground and broke two windows of a home a few miles east-southeast of Bard.
Peak thunderstorm wind of 66 mph near Fort Sumner.
Ranchvale Elementary.
The CVS ASOS located at Cannon AFB recorded this gust during thunderstorm activity in the evening hours.
KCVS ASOS in at Cannon AFB reported nearly zero visibility with recorded wind speeds in the 70 mph range at the time.
Wind speed around 30 mph with visibilities only 150ft at the intersection of 480 and 330 SW of Portales.
Peak thunderstorm wind of 69 mph 4 miles southwest of Floyd.
Penny hail near Texico.
Wind gust estimated at 70 mph near Texico.
Eight Mile Draw RAWS recorded this gust in Chaves County.
Via media reports there were 4 inch diameter tree limbs down near Cannon AFB.
Dora mesonet measured a 64 mph peak wind.
A CoCoRaHS observer estimated a thunderstorm wind gust near 60 mph from the northwest that resulted in a power outage for several hours. Additionally, over one and a half inches of rain was measured but no hail observed. Numerous downed power lines were reported across Roosevelt County.
Recorded by the CVN ASOS in Curry County in association with thunderstorm activity.
Report of 61mph peak wind gust 4 miles east of Milnesand.
Nickel hail 10 miles east southeast of Tucumcari.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444439, 444440, 444441, 444442, 444443, 444445, 444444, 444449, 444446, 444450, 444454, 444451, 444459, 444460, 444458, 444447, 444452, 444453, 444448, 444456, 444948, 444455, 444457, 444471.